SO STRESSED!!!!!!!!!

  1. 0
    Hi Everyone,

    I have just started working as a new nurse back in Dec. '08 with no previous medical experience besides clinicals in school. I had about 15 days of orientation and have now been put out on my own, because the OTHER nurses feel that I'm ready. I feel SO incompetent!!!! I have made two med errors in the last two days, thankfully my patient was ok and suffered no reactions. Our hospital uses insulin pens instead of vials and all of their insulin pens are kept in a locked cabinet outside their room door even if they are different types of insulin. My pt had Humulin 70/30 and a Humalog pen in their cabinet. These pens look exactly the same except for the writing on the pens. I did not realize this until after I had given my pt the WRONG insulin!!!!! I was horrified, bawled, and told my charge nurse. I charted it, called the doc, and made an incident report.

    I just feel as if I am constantly making mistakes, that I don't really know anything, and if this is really what I want to do. I wanted to be a nurse so bad and have worked really hard as a single mother to realize my goal.

    Can anyone offer any suggestions or encouragement? I feel like I am going crazy!!!!!
  2. Get our hottest nursing topics delivered to your inbox.

  3. 5 Comments so far...

  4. 1
    Yeah I work in psych - in my first post-Q job I was happily giving out depot antipsychotic IMs - meds that last for about 1, 2 or 4 weeks.

    One of them was Clopixol - and I was giving about 4 of these a week.

    At an aggressive incident the senior nurse told me draw up some "Acuphase" - "What's that??" I asked... so she showed me.... right there alongside the Clopixol Decanoate was another Clopixol - Acuphase.... both were Zuclopenthixol - but the Acuphase wasn't a long acting depot IM .. oh no... this was a potent version of the same drug that essentially knocked you out for about 3 days......

    To this day I have no idea which of my 'depot' patients got the Decanoate and which might have got the Acuphase....

    Mistakes happen and it's what we do about them that makes a difference.
    kensnursegirl likes this.
  5. 2
    No wonder you feel incompetent.........15 days orientation??? That is just crazy! Ask for more. You owe it to your self as well as the people you are caring for. I would suggest that you always take your MAR with you when you get your meds....read your order....pull it from the pyxis....then look at both again......do we have a match?
    Take your MAR to the pts room with you....identify your pt (voiced and armband w/MAR)....with your MAR in hand check your meds again.....Do we have a match? It takes a little time....but well worth it.
    I think you have been given a raw deal, no wonder you are stressed! This is just so unfair to you & your pts. You need more orientation IMHO. Ask questions & do not do anything you are unsure of. Good luck to you!
    Armygirl7 and kensnursegirl like this.
  6. 1
    Any new job is going to be hard on you, especially when peoples' well being depends on you. I would talk to your DON. Tell them you appreciate the other nurses confidence in you, but that you feel that you need more time to orientate yourself. I doubt they'll think less of you and may even appreciate that you want to do the best you can for them and your patients!
    kensnursegirl likes this.
  7. 0
    Thank you so much Mr. Ian, crb613, and Jillybean1988. I appreciate the feeback! I have tried to ask for more orientation, but there is this one particular charge nurse that whenever I work her shift she doesn't even ask if I have finished my orientation and assigns me my own patients. When I have said numerous times that I am still on orientation she assigns me herself as a preceptor and then I usually don't see her until the end of the shift. I am learning to be more assertive with myself and am going to talk to my DON. T
  8. 0
    That is totally irresponsible of your facility to put you on your own after just 15 days of orienting!! I'm sorry but if I were you, I'd be getting out of there ASAP. It's not safe for you or your patients. They are jeapordizing your new license!!


Top